Help with BG levels

10 posts, 4 contributors

Search the DAFNE Online Forums

 
VickiA DAFNE Graduate
Glasgow
16 posts

Hi, I've just recently finished the DAFNE course, before the course I was having constant severe hypos with very little awareness. Since finishing the course the hypos have become a lot less frequent but every morning my BG levels are through the roof! When going to bed my sugars are at a normal level, I check them at 3 in the morning and they're still normal but by 8:30 they're sitting between 16-20. I take 7 units of BI at night between 10-10:30 then the same again in the morning about 8:30. I've tried 8 units and have hypos through the night, I've tried correcting in the morning and have hypos in the afternoon. I've checked my BG levels at 6:30 in the morning on a couple of occasions and they've still been at a normal level so it seems to be between 6:30-8:30 that they rise. Any advice anyone could give me would be appreciated as my partner and myself are desperate to start trying for a baby. Thank you. Vicki Smile

glen4 DAFNE Graduate
Taunton and Somerset Hospital, Taunton
46 posts

Could be a case of the dawn phenonoma!? What ratios are you using throughout the day?

VickiA DAFNE Graduate
Glasgow
16 posts

I use 1:1 ratios right through the day. I thought that myself but scared to up my ratio in the morning in case of more hypos

glen4 DAFNE Graduate
Taunton and Somerset Hospital, Taunton
46 posts

What insulins are you using? You could be more sensitive/responsive to 1 rather than the other!? I'm on Levemir twice daily! I always leave a 10-12 hour gap in-between! I also use Novorapid at mealtimes! My HCP'S said to leave at least a 7-8 hour gap between your BI doses! So no problem there. Maybe take your evening BI a tad earlier!? Leave for 3 days, try to find a pattern!? Increasing from 7-8 units of BI at night is very little I know! With 8 you're having night hypos, yet with 7 you jump from normal(5-Cool to 16-20! That seems very strange Confused ! I would chat with your GP/HCP, they will be greater informed than us! Hope I've been of help!? Smile

VickiA DAFNE Graduate
Glasgow
16 posts

Thank you for getting back to me. I'm on humilin for meal times and humilin I twice a day. I'll give that a try and see what happens. Yeah my diabetes seems to have a mind of it's own but I know it's probably me not getting something right!! Anyway fingers crossed and thanks again Smile

glen4 DAFNE Graduate
Taunton and Somerset Hospital, Taunton
46 posts

You're body may be getting used to a new routine!? It can take up to a week for changes to take place! Only change 1 thing at a time- as our Dafne instructors told us! Hope things go well + start to improve! Smile

Garry DAFNE Graduate
North Lincolnshire
328 posts

May I ask do you cycle and move your injection sites about?
We all need discipline to spread the injections about in order to best control our insulin absorbtion rate.
Please review your injection sites and avoid any that show bumps or tenderness.
You can use your online diary to help you acheive the spread needed.
Regards
Garry

VickiA DAFNE Graduate
Glasgow
16 posts

Hi, I've moved my night time BI to later last night, will monitor this for a week and hope it makes a difference. Yeah I rotate my injection sites with every injection, I think I'm expecting things to change overnight need to learn to be patient. Thank you both for the advice Smile

Warwick DAFNE Graduate
Diabetes Australia-Vic, Melbourne, Victoria
389 posts

It definitely sounds like dawn phenomenon. If you search the forums for dawn phenomenon or dp, you will find that you are definitely not alone in this.

For myself,I find that exercising helps me avoid it. When I stop exercising for a couple of days or more, I end up getting high in the mornings too. Apart from that, short of getting up at 5 in the morning every day and injecting QA to cover the rush of hormones, the only way I know of beating DP is using a pump where you can increase the insulin you are getting from 4 am onwards.

Is this just something recent? It becomes a bit of a balancing act between overnight hypos and high morning blood glucose. One thing I have been told which I find helpful is that injecting QA directly into muscle, increases the action of QA by about 2. So whereas I usually have to wait 3-4 hour for my QA to completely act, injecting into muscle shortens that to 1-2 hours. It is very useful for lowering high BGs very quickly. I have found that injecting into my deltoid (shoulder muscle at top of arm) works best for me.

Take care and hope it is just a temporary thing.

VickiA DAFNE Graduate
Glasgow
16 posts

Hi, thanks for the info. It's good to know if it is this dawn thing it's quite common. Tbh I'm not sure if it's a recent thing, my BG levels were out of control for a while before doing the DAFNE course so just starting to really notice these things. Going to keep an eye on it for a week and if my sugars are still high in the morning I'll look into the dawn phenomenon.